Overdose Prevention

Overdose Prevention Programs

Douglas Public Health Network receives funding from the Oregon Health Authority (OHA) to improve local prevention and response to opioid and other drug overdoses. This funding is part of Oregon’s Overdose Data to Action (OD2A) funding from the Centers for Disease Control & Prevention (CDC), Oregon State Opioid Response funding from the Substance Abuse and Mental Health Services Administration (SAMHSA) and OHA’s Injury Prevention program.  11 regions in the state provide services across the state.  More information about these regional projects can be found here

How big of a problem is it? 

Over the past several years, individuals, families, and communities across the United States have been tragically impacted by the opioid epidemic. A steep increase in overdose deaths is due to the rapid increase of illicitly made fentanyl and other highly potent synthetic opioids.

Oregon, much like the rest of the nation, is experiencing an opioid crisis which includes misuse, abuse, overdose, and death. This crisis includes both prescription and illicit opioids. Oregon has one of the largest rates of misuse of prescription opioids in our country.

Oregon averages five opioid overdose deaths per week. Illicit drugs, such as heroin, contributes to this high number as well as the increasing amount of illicit fentanyl in the illegal drug market. Numerous overdose deaths include multiple drugs, which can incorporate both illicit and pharmaceutical opioids.

What can I do about it? 
  • Learn the signs of an opioid overdose
  • Speak with your provider or pharmacist about getting naloxone
    • Information on naloxone here
  • Get trained to administer naloxone in times of an emergency

Warning signs of an opioid overdose include

  • Losing consciousness or falling asleep
  • Constricted, small “pinpoint pupils”
  • Weakened, slow, or no breathing
  • Gurgling or choking sounds
  • Limp body
  • Clammy and/or cold skin
  • Discolored skin, especially in the nails and lips
What do I do if I think somebody is overdosing?
  • Immediately call 911*
  • Administer naloxone, if available**
  • Keep the person awake and breathing
  • Roll the person on their side to avoid choking
  • Remain with the person until emergency services arrive

* Oregon has laws that protect somebody who is overdosing or those who called emergency services from legal trouble.

** Naloxone is a life-protecting medication that reverses the effects of an opioid overdose and can save a life. It is available without a prescription at your local pharmacy. Normal co-pays may apply.